At the age of 20 years old, I decided to go on birth control, so my doctor prescribed me to “Symphasic”. About 3 or 4 months later, I realized that my hair was thinning, I left it for about 6 months.. and then I went to my doctor, and she switched me to a different birth control – Yasmin. I thought it would be the answer, and I would be cured… but I was FOR SURE wrong. The hair loss got worse. Every month I lost a little more. It wasn’t until this past June that I decided to give up birth control all together and hope for the best. My hair loss began to stop a little, until around the middle of September, and that is when it started shedding more, and it continues to October, which is now. I keep hearing that it takes up to 6 months or more for birth control to get out of your system, and I HOPE that I will then grow my hair back, but what these women on the this site have to say is no hope.Does this sound exactly what you women have gone through? I am starting to get scared. I have had blood tests- and apparently there is nothing wrong with me. Should I be hoping that going off birth control was the best thing, and I will grow my hair back? I am so stressed about it, and like other women say… it takes up about 98% of my thoughts every day! I am crazy self conscious and i cant stand it any longer. if you could please write any comments or suggestions, it would be greatly appreciated!Thanks so much
I read your story and I instantly was taken back to 8 years ago since your hair loss began around the same age mine did. I have to point out that I’m not a doctor, but here is my opinion on your situation. Honestly Sarah, I think you have a really really good chance of recovering from this completely, I’ll tell you why. The duration of time you were on the pill wasn’t very long, and also Yasmin is suppose to be a low androgen index birth control pill so I don’t think the damage it would cause would be as severe as say the pill I took, which was Loestrin FE, the highest (or at least was the highest) androgen index pill. I’m not sure about the Synphasic birth control pill because I’ve never heard of it, I tried to Google it and didn’t find much on it, however, on the upside I didn’t find anything good or bad on Synphasic, which I think is a good sign. When you type in the pill name I took “Loestrin” and “androgen index” or “high androgen” you’ll find TONS of stuff that point to women having hair loss problems, a lot of sites explaining it is a high androgen pill etc etc. I don’t even know why they prescribe it to women and I certainly don’t know why they had prescribed it me at 20 years old. I didn’t find anything like that about Synphasic, that’s not to say that the pill wasn’t bad for you, obviously it was, you had hair loss from it, but at least there isn’t an overwhelming about of negative stuff on it. I think that’s a good sign.
Blood test’s being normal is pretty common for women experiencing hair shedding after coming off the pill, I don’t know why, but perhaps it is because there is a range of what is considered “normal,” and since we don’t usually test those things when we are fine, how would be know what our “normal” really was. I haven’t heard that it takes 6 months for the pill to get out of your system, but that would seem like a reasonable duration of time that it might take for your hormones to re-stabilize themselves, of course this is just speculation.
As far as the shedding, it usually takes 3-4 months to experience shedding after stopping the pill and it is not uncommon for the shedding to continue for another 4-6 months. You stopped in June, you started shedding in September, I’d say that is a pretty normal situation, similar not only to birth control hair loss, but postpartum hair loss as well. That doesn’t mean this is going to continue on forever. I think you did the right thing getting off the pill. I think you are giving yourself the best opportunity to recover from this, I wish I had made that choice years ago. I even wrote a post about that titled “regretting past decisions on my hair loss.” Sarah, if I could go back I would leave everything alone and ride it out. I was young, instead of jumping around with treatments and getting back on the pill I think the better option would have been to try and let my own body heal itself, and hopefully my hormones would have re-stabilized, or whatever, so that my hair loss caused by getting off the pill would have ceased on its own.
You probably have some months of shedding ahead of you, so hold on and know that you made the best decision at this time. Trust in yourself. Know that you have more hair now than you realize and the shedding while distressing to you, isn’t noticeable to others. Looking back now I realize even when I thought I was at my worst 8 years ago, 7 years ago, 4 years ago… I wasn’t. No one really noticed my hair loss. I did, and it made me hide and feel self conscious, but I realize now how much hair I had back then, even after suffering with hair loss for so many years. Today is a very different story for me, but our cases our very different. You are making the decision I should have 8 years ago.
You should realize something when you search for hair loss answers online and you find other women who may be suffering, and as you wrote “say there is not hope,” the women who have gotten all their hair back after birth control hair loss or postparum hair loss or whatever type of hair loss, are most likely not spending their time online in “hair loss support groups.” I wish they would be, so they could provide more hope to others, but how can I blame them for wanting to abandon the memory of it all together? There is hope, plenty of women recover from birth control pill hair loss, just because some don’t doesn’t mean you won’t. I met a women a long time ago while looking for a house (she was the real estate agent) and I cannot even remember how the conversation started, but she said she had hair loss from going on the pill, she eventually stopped it and after awhile all her hair grew back. Success stories are out there, but I guarantee this woman isn’t online talking about her experience because thankfully it no longer is a part of her life.
I don’t want to mislead you in anyway so I should point out that in some women the birth control pill can kick in androgenetic alopecia in women who were already genetically predisposed to it, but this isn’t true for everyone. There are treatments out there for women, and you have options if you find the hair loss continues, but I wouldn’t worry about that now.
Be patient and hold on, I think you have a really good chance of getting past this, don’t second guess yourself.